Back to all discussions

Hives

I have RRMS. I wonder if anyone has ever experienced severe hives. Over the past 5 years I have experienced severe outbreaks of hives. It starts in my hands and within minutes spreads to my entire body. Large, angry welps that are very painful. I have to go to the ER because of the pain. I am treated with IV meds: epinephrine, steroids, atarax , benadryl . It goes away. I went a year without another occurrence then out of no where it returned. Over 5 years I probably had 4- 5 episodes. I have had every possible lab run and can find no cause. Some of my labs did point to Lupus but that was ruled out. Thankfully I have been taking monthly Xolair injections and have not had an episode in over a year. The Xolair is very expensive. I carry an epi pens because of the possibility of anaphalactic shock (sp?) I never thought about it being a possible MS symptom. Has anyone ever experienced this?

  1. Hi Shelia0313! I am sorry you have been dealing with such severe hive outbreaks! I know that must be frustrating and scary. While a few MS medications do list hives as a potential side effect, you mentioned that you had quite a bit of lab work done and that may rule out any possible medication links. I also assume you have discussed this at length with your MS physician? It sounds like you are doing all you can at this time to manage your allergic reactions, which is great. I do hope you get some feedback from other members on this, as I can't say that I have personally heard of this as being an MS-related symptom. I think it's great that you are being so diligent and proactive about getting to the cause of these reactions and I sincerely hope you get some definitive answers very soon. Good luck and I hope you have absolutely NO more reactions. Best, Erin, MultipleSclerosis.net Team Member.

    1. Hi. Yes I have experienced this. I just went through this 2 weeks ago again. It is called urticaria. The docs do not know the cause. I have an So I pen as well. I also have to be dosed with antihistamine, benadryl, and atarax. It all is a pain. Make sure it is a part of your chart. I wish you well. I never had this until I was diagnosed with RRMS.

      1. I have an epi pen as well . I carry it with me everywhere. I have several reactions to several MS drugs also.

        1. Hi April. Did your doctors think it is MS related? Mine also was diagnosed as CIU, chronic idiopathic urticaria. Which basically means don't know the cause and have had many episodes (chronic) I have had great success with Xoliar injections. There is assistance for the Xoliar. I only have to pay $5 co-pay through a foundation. You can find more about it by going to xoliar.com. If that is something you want to pursue let me know. I've had the injections for over a year and haven't had hives event. Its a monthly injection given to me by a medical dermatologist. I also carry epi pen. If it's something you are interested in pursuing let me know and I'll send you all the info I have.

          Sheila

          or create an account to reply.